- Letters to the Editor
- Open Access
Systemic drug-related intertriginous and flexural exanthema-like eruption after Oxford-AstraZeneca COVID-19 vaccine
Clinical and Molecular Allergy volume 20, Article number: 13 (2022)
Systemic drug-related intertriginous and flexural exanthema (SDRIFE) is an adverse drug reaction which manifests as a symmetrical erythematous rash involving the skin folds after systemic drug exposure. A vast array of possible side effects associated with administration of different anti-SARS-CoV-2 vaccines have been reported in literature since the beginning of the COVID-19 pandemic, but only few times SDRIFE-like eruptions have been described in this context. We discuss here a case of SDRIFE-like eruption following the second dose of Oxford-Astrazeneca Vaxzevria vaccine.
To the editor,
A 67-year-old female patient visited our department for an exanthem which occurred few days after receiving the second dose of Vaxzevria (ChAdOx1 nCoV-19; Oxford-AstraZeneca) vaccine.
After the first dose of the vaccine, administered on May 10th, 2021, the patient complained of fever and fatigue for few days. These symptoms showed up again after the second dose which was administered on July 19; 5 days after, she also reported a sharply demarcated pruritic erythematous rash in the inguinal region bilaterally [Fig. 1] that subsequently involved the gluteal fold, the thighs, the lower abdomen [Fig. 2], the inframammary fold and the axillary fold. There was no history of any other constitutional symptom nor any mucosal involvement.
The patient started a treatment with cetirizine without clinical benefit. She was also prescribed topical fluconazole due to suspicion of intertriginous fungal infection by her general practitioner with no improvement. After a few days, the patient consulted a dermatologist who suggested a treatment with topical methylprednisolone acetonate and emollient creams for 20 days, resulting in complete remission. No systemic symptoms were reported throughout the skin rush.
The patient is affected by hypertension, asthma, rhinitis, and contact allergy to nickel and fragrance mix. She didn’t take any drug in the days preceding the appearance of the skin lesions except for her daily oral anti-hypertensive medication (i.e., nebivolol/hydrochlorothiazide), which was never stopped.
Laboratory tests, performed in September, including inflammatory markers and complete blood count were within the normal range. Skin tests (prick and intradermal tests [ID]) with triamcinolone acetonide containing Polisorbate 80 at the concentrations of 40 mg/mL, and 0.4 mg/mL, 4.0 mg/mL, 40 mg/mL, respectively, were negative. The ID tests were read at 15 min and at 96 h. The patient refused skin patch testing and lymphocyte transformation test (LTT), which could have possibly strengthened the suspicion of delayed drug reaction , and denied her consent for histological examination.
Based on the patient’s clinical history, the lack of systemic symptoms, of medications taken before the development of the skin lesions, and of response to the anti-fungal agent fluconazole suggested a possible diagnosis (by exclusion) of systemic drug-related intertriginous and flexural exanthema (SDRIFE)-like eruption induced by the COVID-19 vaccine. We applied the Naranjo algorithm for estimation of the probability of adverse drug reaction (ADR), and our case scored 5 points, which is indicative of “probable ADR”. 
Cutaneous events associated with COVID-19 vaccination may manifest themselves in many different clinical pictures, but they’re mostly self-limited and easily manageable with topical or oral steroids [3,4,5]. SDRIFE is a relatively uncommon cutaneous adverse drug reaction mediated by a type IV/delayed hypersensitivity mechanism with only a limited number of cases reported in literature. It is most commonly triggered by antibiotics (especially beta-lactams) , but it also been described following the administration of iodinated radiocontrast media and different drugs including antiasthma treatments (aminophylline, terbutaline), allopurinol and monoclonal antibodies (infliximab, golimumab) [7,8,9,10,11]. To date, since the start of the global vaccination campaign, nine cases of SDRIFE-like eruption following COVID-19 vaccines [Table 1] have also been reported. [4, 12,13,14,15,16,17]. Most of these cases occurred after the second dose, with the exception of the case reported by Manaa et al., which occurred after the third (booster) dose of Pfizer–BioNTech vaccine, and the ones reported by Orenay et al. and Bellinato et al., who did not specify how many injections were administered before the onset of symptoms. The case reported here lends further support to the possible causal relationship between COVID-19 vaccine and SDRIFE.
Availability of data and materials
Tan SC, Tan JWL. Symmetrical drug-related intertriginous and flexural exanthema. Curr Opin Allergy Clin Immunol. 2011;11:313–8.
Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981;30:239–45.
Gambichler T, Boms S, Susok L, Dickel H, Finis C, Abu Rached N, et al. Cutaneous findings following COVID-19 vaccination: review of world literature and own experience. J Eur Acad Dermatology Venereol 2021; published online Feb 1. DOI:https://doi.org/10.1111/JDV.17744.
Bellinato F, Maurelli M, Gisondi P, Girolomoni G. Cutaneous Adverse Reactions Associated with SARS-CoV-2 Vaccines. J Clin Med. 2021;10:5344.
Sun Q, Fathy R, McMahon DE, Freeman EE. COVID-19 Vaccines and the Skin: The Landscape of Cutaneous Vaccine Reactions Worldwide. Dermatol Clin. 2021;39:653.
Nespoulous L, Matei I, Charissoux A, Bédane C, Assikar S. Symmetrical drug-related intertriginous and flexural exanthema (SDRIFE) associated with pristinamycin, secnidazole, and nefopam, with a review of the literature. Contact Dermat. 2018;79:378–80.
Huynh T, Hughey LC, McKay K, Carney C, Sami N. Systemic drug-related intertriginous and flexural exanthema from radio contrast media: A series of 3 cases. JAAD Case Reports. 2015;1:147.
Winnicki M, Shear NH. A Systematic Approach to Systemic Contact Dermatitis and Symmetric Drug-Related Intertriginous and Flexural Exanthema (SDRIFE). Am J Clin Dermatology. 2012;2011 123:12: 171–80.
Elmariah SB, Cheung W, Wang N, Kamino H, Pomeranz MK. Systemic drug-related intertriginous and flexural exanthema (SDRIFE). Dermatol Online J 2009; 15. DOI:https://doi.org/10.5070/D32WS5H2S0.
Bulur I, Keseroglu HO, Saracoglu ZN, Gonul M. Symmetrical drug-related intertriginous and flexural exanthema (Baboon syndrome) associated with infliximab. J Dermatol Case Rep. 2015;9:12.
Yang SY, Lan CC, Hu SCS. Symmetrical drug-related intertriginous and flexural exanthema (SDRIFE) induced by golimumab. Int J Dermatol. 2017;56:571–2.
Orenay OM, Balta I, Yigit D, Eksioglu M. Systemic drug-related intertriginous and flexural exanthema like eruption after CoronaVac vaccine. J Eur Acad Dermatology Venereol. 2021;35:e634.
Lim PN, Wylie G. Symmetrical drug-related intertriginous and flexural exanthema like eruption associated with COVID‐19 vaccination. Clin Exp Dermatol. 2022;47:175–6.
Hai J, Shawa H, Kim-Lim P, Wang JZ, Vy M, Fung MA, et al. Systemic drug-related intertriginous and flexural exanthema induced by the Pfizer-BioNTech COVID-19 vaccine: A report of 2 cases. JAAD Case Reports. 2021;18:57.
Hong JK, Shin SH, Yoo KH, Li K, Seo SJ. Symmetric drug-related intertriginous and flexural exanthema-like eruption related to coronavirus disease 2019 vaccine. Contact Dermat. 2022. DOI:https://doi.org/10.1111/COD.14092.
Lahouel I, Ben Salah N, Ben Fadhel N, Chahed F, Ouni N, Belhadjali H, et al. Symmetrical drug-related intertriginous and flexural exanthema-like eruption after COVID-19 vaccine. J Eur Acad Dermatol Venereol 2022; published online April. DOI:https://doi.org/10.1111/JDV.18108.
Manaa A, Ziv M, Krausz J, Dodiuk-Gad RP. A case of symmetrical drug-related intertriginous and flexural exanthema-like eruption associated with Pfizer COVID-19 vaccination. Dermatol Ther 2022; published online May 12. DOI:https://doi.org/10.1111/DTH.15546.
This research did not receive any specific grant from funding agencies in the public, commercial, or not-for-profit sectors.
Ethics approval and consent to participate
Consent for publication
All the authors gave their consent for publication.
None of the author have any conflict of interests to declare.
Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.
Rights and permissions
Open Access This article is licensed under a Creative Commons Attribution 4.0 International License, which permits use, sharing, adaptation, distribution and reproduction in any medium or format, as long as you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons licence, and indicate if changes were made. The images or other third party material in this article are included in the article’s Creative Commons licence, unless indicated otherwise in a credit line to the material. If material is not included in the article’s Creative Commons licence and your intended use is not permitted by statutory regulation or exceeds the permitted use, you will need to obtain permission directly from the copyright holder. To view a copy of this licence, visit http://creativecommons.org/licenses/by/4.0/. The Creative Commons Public Domain Dedication waiver (http://creativecommons.org/publicdomain/zero/1.0/) applies to the data made available in this article, unless otherwise stated in a credit line to the data.
About this article
Cite this article
Di Bona, D., Miniello, A. & Nettis, E. Systemic drug-related intertriginous and flexural exanthema-like eruption after Oxford-AstraZeneca COVID-19 vaccine. Clin Mol Allergy 20, 13 (2022). https://doi.org/10.1186/s12948-022-00179-8